Alert archive / Washington / Wind Advisories in 2023

Wind Advisory 5, NWS Seattle, WA

January 27, 2023San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 27, 2023, 5:19 AM PST for San Juan County, Washington. It took effect at Jan 28, 2023, 6:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2023, 5:19 AM PST (13:19 UTC)
In effect from
Jan 28, 2023, 6:00 PM PST
Expired
Jan 29, 2023, 6:00 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2023-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2023-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS76 KSEW 271319
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
519 AM PST Fri Jan 27 2023

WAZ001-503-506-280000-
/O.NEW.KSEW.WI.Y.0005.230129T0200Z-230129T1400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
519 AM PST Fri Jan 27 2023

...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 AM PST
SUNDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...From 6 PM Saturday to 6 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Temperatures will drop overnight with wind
  chill values in the single digits by early Sunday morning. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
389 
WWUS76 KSEW 272306
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
306 PM PST Fri Jan 27 2023

WAZ001-503-506-281100-
/O.CON.KSEW.WI.Y.0005.230129T0200Z-230129T1400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
306 PM PST Fri Jan 27 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO 6 AM PST
SUNDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...From 6 PM Saturday to 6 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Temperatures will drop overnight with wind
  chill values in the single digits by early Sunday morning, away
  from the water in Whatcom County.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
776 
WWUS76 KSEW 281056
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
256 AM PST Sat Jan 28 2023

WAZ001-503-506-290000-
/O.CON.KSEW.WI.Y.0005.230129T0200Z-230129T1400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
256 AM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST SUNDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...From 6 PM today to 6 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Temperatures will drop overnight with wind
  chill values in the single digits by early Sunday morning, away
  from the water in Whatcom County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
945 
WWUS76 KSEW 282156
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
156 PM PST Sat Jan 28 2023

WAZ001-503-506-291200-
/O.CON.KSEW.WI.Y.0005.230129T0200Z-230129T1400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
156 PM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST SUNDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...From 6 PM this evening to 6 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
215 
WWUS76 KSEW 291136
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
336 AM PST Sun Jan 29 2023

WAZ001-503-506-291400-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-230129T1400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
336 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...From 6 PM this evening to 6 AM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 27, 4:03 AM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 27, 4:03 AM PST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
403 AM PST Fri Jan 27 2023

.SYNOPSIS...Front moving through the area this morning. Upper
level trough moving into Western Washington from the northeast
Saturday with strong surface high pressure building over British
Columbia. Trough moving into Oregon Saturday night. Cool air mass
moving into Western Washington behind the trough with Fraser
River outflow winds over the Northwest Interior. Dry and cool
Sunday and Monday with upper level ridge offshore. Warming trend
by mid week as ridge weakens.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...Satellite imagery shows
frontal system over the northern portion of the area early this
morning. Doppler radar has the back edge of the precipitation over
Skagit County at 3 am/11z. Temperatures were in the lower to mid
40s.

Front dropping south through the remainder of the area this
morning with rain ending from north to south. Little if any cold
air behind the front for a minimal amount of post frontal shower
activity. Not much flow in the lower levels keeping low level
moisture around after the front moves through making for a cloudy
day for most of the area. Temperatures will only warm a couple of
degrees from the current readings with highs in the mid and upper
40s.

Short break in the precipitation this evening before an upper
level trough starts digging over the area overnight. Shower
activity picking up after midnight. Lows near 40.

Upper level trough axis moving through Western Washington
Saturday afternoon. Strong surface high pressure building over
British Columbia. Cool air mass behind the trough approaching
Western Washington Saturday afternoon. Snow levels lowering to
below 1000 feet from about Seattle northward in the afternoon but
with the trough axis moving out of the area showers will be
decreasing quickly. Could see some snow showers Snohomish county
northward but little if any accumulations expected.

Trough axis moving into Oregon Saturday night with dry northerly
flow aloft developing over the area. Snow levels lowering to 500
feet or less but by Saturday evening showers will be south of the
Seattle area. Snow showers possible over the Southwest Interior
Saturday evening with little accumulation. Fraser river outflow
winds over the Northwest Interior with the Bellingham to Williams
Lake gradient down to -15 to -20 mb. Have issued a wind advisory
for the Northwest Interior including the San Juan Islands for
northeast winds gusting as high as 50 mph.

Dry northerly flow aloft continuing Sunday for a sunny but cool
day. Fraser river outflow winds continuing but slowly easing.
Highs in the mid 30s to lower 40s, about 10 degrees below normal.

.LONG TERM /MONDAY THROUGH THURSDAY/...Extended models in good
agreement for Monday with a continuation of the dry and cool air
mass over the region. Lows Monday morning will be the coldest in
this forecast package with upper teens to mid 20s forecast.
Operational extended runs start to diverge with their solutions
Tuesday with the ECMWF keeping the ridge strong enough to hold off
the next weather system while the GFS weakens the ridge enough to
bring a weak system into the area. ECMWF keeps the ridge over the
area until Thursday while the GFS rebuilds the ridge back over the
area Thursday. Ensembles off of both runs are not dry Tuesday
through Thursday but only have about 20 to 40 percent of the
solutions showing precipitation so will have a broad brush chance
pops in the forecast Tuesday night through Thursday. Even with
the differences in the solutions the models do agree the air mass
moderates by Wednesday taking the threat of snow out of the
forecast. Felton

&&

.AVIATION...A front will push south through the area this morning
in north to northwest flow aloft. North to northwest flow aloft
will continue this afternoon and tonight with an upper ridge
centered off the coast near 140W. Low level onshore flow will
ease behind the front today and then begin to turn offshore
tonight. The air mass will be stable.

Widespread low clouds and areas of reduced visibilities in rain
and fog this morning will lift a little this afternoon and
evening. Low clouds will linger over most of the area tonight.

KSEA...Low clouds and reduced visibilities in light rain and fog
will continue this morning. Reduced visibilities should end late
this morning and ceilings will come up a bit by afternoon but low
clouds will continue to linger through tonight. 16

&&

.MARINE...A front will push south through the area this morning
with small craft advisory strength west to northwest winds ending
for most waters easing this morning. Small craft advisory
strength northwest winds will linger through tonight farther
offshore over the Coastal Waters.

Onshore flow will continue to ease this afternoon and evening
with offshore flow developing tonight. Fraser outflow will develop
on Saturday, peak Saturday night, then ease Sunday and Sunday
night. Gale force east to northeast winds are possible for the
Northern Inland Waters and the Strait Saturday night into Sunday
morning.

Light southerly flow will develop on Monday with a warm front
moving into the area on Tuesday. 16

&&

.HYDROLOGY...No river flooding expected in the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 6 PM Saturday to 6 AM PST Sunday for San Juan
     County-Western Skagit County-Western Whatcom County.

PZ...Small Craft Advisory until 10 AM PST this morning for Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 9 AM PST this morning for Admiralty
     Inlet-Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST this afternoon for Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 4 AM PST Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 2:12 PM PSTGale WatchSEW13 hr
Jan 27, 2:12 PM PSTSmall Craft AdvisorySEW43 hr

Nearby

Wind Advisories in Washington, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.